Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 59, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Oct 17, 1999, 8:07 PM EDT for 4 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 1999, 8:07 PM EDT (00:07 UTC)
- Expired
- Oct 18, 1999, 12:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRDU 180007 FFWRDU NCC051-065-083-085-093-101-127-163-165-191-195-180400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 807 PM EDT SUN OCT 17 1999 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CUMBERLAND COUNTY IN NORTH CAROLINA EDGECOMBE COUNTY IN NORTH CAROLINA HALIFAX COUNTY IN NORTH CAROLINA HARNETT COUNTY IN NORTH CAROLINA HOKE COUNTY IN NORTH CAROLINA JOHNSTON COUNTY IN NORTH CAROLINA NASH COUNTY IN NORTH CAROLINA SAMPSON COUNTY IN NORTH CAROLINA SCOTLAND COUNTY IN NORTH CAROLINA WAYNE COUNTY IN NORTH CAROLINA WILSON COUNTY IN NORTH CAROLINA * UNTIL MIDNIGHT EDT * NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM HURRICANE IRENE OVER CENTRAL AND EASTERN NORTH CAROLINA. * HEAVY RAINS FROM HURRICANE IRENE CONTINUE TO MOVE THROUGH THE EASTERN PIEDMONT AND SANDHILLS REGIONS. BETWEEN 3 AND 5 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF SAMPSON...WILSON... WAYNE AND EDGECOMBE COUNTIES. BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN ACROSS HOKE...SCOTLAND...HARNETT...JOHNSTON...NASH AND HALIFAX COUNTIES. FLOODING CONDITIONS WILL WORSEN ACROSS NORTHERN AND CENTRAL PORTIONS OF THE COASTAL PLAIN. WITH FLOODING CONTINUING ACROSS THE REMAINDER OF THE WARNING AREA THROUGH MIDNIGHT. LAW ENFORCEMENT OFFICIALS REPORT NUMEROUS ROAD CLOSURES AND FLOODING STREAMS IN THE WARNING AREA. IT IS ADVISED THAT RESIDENTS REMAIN AT HOME AND OFF ROADWAYS UNTIL THE MORNING. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! THE NUMBER ONE WAY PEOPLE DIE IN NORTH CAROLINA DUE TO TROPICAL WEATHER IS WHEN THEY DRIVE INTO FLOODED ROADWAYS. THESE ROArDWAYS HAVE A STRONG CURRENT AND CAN SWEEP CARS AWAY QUITE EASILY RESULTING IN FATALITIES. BLAES /WFO RAH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM EDT, 5 hours 37 minutes earlier.
Area forecast discussion, Oct 17, 2:30 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN OCT 17 1999
NGM SOLUTION LOOKS BEST. WILL SCALE BACK HIGH WINDS TO ADVISORY
CATEGORY BUT EXTEND FFA OVERNIGHT. WILL END THE RAIN FROM THE WEST
AROUND MIDNIGHT.
.RAH...HIGH WIND ADVISORY I-95 EAST
...FLASH FLOOD WATCH EASTERN HALF OF THE FORECAST AREA.
GLIn the hours before
Special weather statement, Oct 17, 4:51 PM EDT, 3 hours 16 minutes before
NCZ027-028-042-043-078-085-086-088-089-180045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 451 PM EDT SUN OCT 17 1999 HURRICANE IRENE BRINGS HEAVY RAIN AND WIND TO CENTRAL EASTERN NORTH CAROLINA THIS EVENING. FLASH FLOOD WARNINGS ARE NOW IN EFFECT FOR MOST OF THE COASTAL PLAIN AND PORTIONS OF THE SANDHILLS INTO THIS EVENING. THIS INCLUDES THE FOLLOWING COUNTIES... SCOTLAND...HOKE...CUMBERLAND...SAMPSON...JOHNSTON...WAYNE... WILSON...NASH...AND EDGECOMBE. IN EFFECT...MOST COUNTIES EAST OF INTERSTATE 95 AND SOUTH OF THE ROCKY MOUNT AND TARBORO AREAS ARE NOW COVERED BY FLASH FLOOD WARNINGS. WIND ADVISORIES ARE ALSO IN EFFECT FOR MOST COUNTIES EAST OF INTERSTATE 95 TONIGHT FOR WINDS REACHING 30 TO 40 MPH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. PEOPLE SHOULD AVOID TRAVEL THROUGH THE COASTAL PLAIN OF NORTH CAROLINA TONIGHT. WIND DRIVEN RAIN WILL CAUSE POOR VISIBILITY ON HIGHWAYS. EXTENSIVE PONDING OF WATER WILL MAKE DRIVING DIFFICULT. THE POTENTIAL FOR DOWNED POWER LINES AND TREE LIMBS WILL ALSO CAUSE HAZARDOUS CONDITIONS FOR PEOPLE OUTDOORS IN THE COASTAL PLAIN THIS EVENING. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 8:07 PM EDT | Flash Flood Warning | RAH | Johnston, Nash, Wayne, Wilson | 4 hr |
| Oct 17, 8:07 PM EDT | Flash Flood Warning | RAH | Edgecombe, Halifax | 4 hr |
| Oct 17, 8:07 PM EDT | Flash Flood Warning | RAH | Scotland | 4 hr |
| Oct 18, 4:20 AM EDT | Flash Flood Warning | RAH | Hoke | 7 hr |
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.